California, 2001

Flooding in California, February 25, 2001

February 25, 2001 · NWS SGX · 4 events in 3 counties and zones

4 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 25, 3:00 AM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 25, 3:00 AM PST, 2 hours 55 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL
WEATHER SERVICE SAN DIEGO CA
300 AM PST SUN FEB 25 2001

                             ...SYNOPSIS...
AN UPPER LEVEL LOW OFF THE NORTHERN CALIFORNIA COAST WILL MOVE
SLOWLY SOUTH TODAY AND TONIGHT. THIS WILL CAUSE THE COLD FRONT TO
REMAIN NEAR STATIONARY OVER SOUTHWEST CALIFORNIA. AS A RESULT  HEAVY
RAIN IS POSSIBLE AND THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH
TONIGHT. HEAVY SNOW IS ALSO POSSIBLE FOR THE HIGHER MOUNTAINS AND A
WINTER STORMS WARNING IS ALSO IN EFFECT. THE UPPER LEVEL LOW WILL
MOVE SLOWLY SOUTHEAST ACROSS SOUTHERN CALIFORNIA MONDAY THROUGH
WEDNESDAY FOR CONTINUING PERIODS OF RAIN. A BREAK IN THE STORM TRACK
IS EXPECTED THURSDAY AND FRIDAY AS HIGH PRESSURE BUILDS OVER THE
AREA. ANOTHER STORM FORECAST TO APPROACH THE CALIFORNIA COAST NEXT
SATURDAY COULD BRING SHOWERS FOR NEXT WEEKEND.

                            ...DISCUSSION...
BIG QUESTIONS ARE HOW MUCH RAIN AND WHAT WILL THE FREEZING LEVEL BE
AT. HIGH AMPLITUDE RIDGE ALONG 145 W LONG HAS DEEPENED THE
DOWNSTREAM TROUGH AND CUT MOISTURE SOURCE WITH SUBTROPICS. HOWEVER
NO SIGNIFICANTLY COLD AIR HAS DROPPED INTO THE TROUGH...ALL MODELS
SHOW 500 MB TEMPS AROUND -25  CELSIUS AND 850 MB TEMPS FOR THE MOST
PART ABOVE FREEZING. LOOKING AT UPSTREAM 25/00Z KVBG SOUNDING WITH
FREEZING LEVEL AT 7354 FT...IT APPEARS LAST NIGHTS AVN MODEL WAS
CORRECT JUST A LITTLE FAST ON SCOURING OUT THE LINGERING COLD AIR.
SINCE SUNSET...FREEZING LEVELS HAVE BEEN STEADY OR SLIGHTLY RISING
BASED ON TEMPERATURE TRENDS IN RAWS AND ROAD REPORTS OF SNOW TURNING
TO RAIN.

THE 25/00Z AVN AND NGM MODEL RUNS APPEAR WELL INITIALIZED ON MAIN
FRONTAL BAND AND POSITION OF UPPER LOW CENTER. THE 25/00Z ETA IS
ABOUT 2 DEG LATITUDE S AND/OR E ON THESE MAIN FEATURES. THE 25/06Z
MESOETA MODEL SHOWS THE BULK OF THE MOISTURE STILL WEST OF 120 W
LONG AND S OF 31 N LAT...ESSENTIALLY MISSING THE ONGOING WARM AIR
ADVECTION OVER THE S CALIFORNIA BIGHT. BOTH THE ETA AND MESOETA
MODELS ARE SUMMARILY DISCARDED AND WILL USE THE 25/00Z AVN AS MODEL
OF THE DAY. IT FORECASTS THE MAIN PRECIPITATION BAND TO REMAIN
QUASI-STATIONARY OVER COUNTY WARNING AREA/NW BAJA CALIFORNIA WITH
HEAVY RAIN BEGINNING AROUND 25/18Z AND CONTINUING UNTIL 26/12Z.
PRELIMINARY QPF NUMBERS INDICATE AN AVERAGE OF 2 INCHES DURING THIS
TIME PERIOD. OROGRAPHIC ENHANCEMENT MAY NOT ADD MUCH TO THIS AS
BOUNDARY LAYER AND 850 MB WINDS ARE FORECAST FROM 190-160 DEGREES...
ESSENTIALLY PARALLEL TO ALL BUT SAN BERNARDINO MOUNTAINS. BOTH AVN
AND THE NGM SHOW 850 MB TEMPERATURES CLIMBING AND REMAINING +3/+4
CELSIUS DURING THIS PERIOD WHICH IS CONSIST WITH THE KVBG SOUNDING
AND SUPPORT RAISING THE SNOW LEVEL TO ABOVE 6500 FEET. MAY STILL SEE
BRIEF PERIOD OF RAIN MIXED WITH SNOW BETWEEN 5500 FEET AND 6500 FEET
THIS MORNING. AFTER COORDINATING WITH ADJACENT OFFICE WILL EXTEND
THE WINTER STORM WARNING FOR THE SAN BERNARDINO/RIVERSIDE MOUNTAINS
THROUGH TONIGHT AND KEEP SNOW LEVELS THERE NEAR OR ABOVE 6000
FEET...AND EXTENDED FLASH FLOOD WATCH FOR CURRENT AREAS THROUGH
TONIGHT. THE COOLER AIR REMAINS OFFSHORE UNTIL MONDAY...AT WHICH
TIME MAIN PRECIPITATION EVENT IS OVER WITH.

FOR THE EXTENDED PERIOD...TUESDAY AND WEDNESDAY HAVE A THREAT OF
PRECIPITATION WITH THE UPPER LOW/TROUGH AXIS CLOSE BY AND IMPULSES
ROTATING OVERHEAD. THE RIDGING ADVERTISED FOR THURSDAY AND FRIDAY IS
STILL GOOD BUT ECMWF AND MRF PART COMPANY ON LOCATION AND SPEED OF
NEXT SYSTEM. THE RIDGE MAY STILL BE BUILDING OVER SW CALIFORNIA
THROUGH NEXT WEEKEND WITH UPSTREAM TROUGH STILL DEEPENING
OFFSHORE...WHICH WOULD DELAY ONSET OF THE NEXT STORM SYSTEM UNTIL
THE FOLLOWING MONDAY OR LATER...SO WOULD NOT OVERLY HYPE THREAT OF
ANOTHER STORM NEXT WEEKEND AT THIS TIME.

SAN ++7

.SAN...WINTER STORM WRNG ABV 6K FT SBD/RIV MTNS XTND THRU TNGT...
       FLASH FLD WATCH XTND THRU TNGT MOST OF CWA...
       RIVER FLD STMNT FOR SAN DIEGO RIVER...

BALFOUR

In the hours before

Special weather statement, Feb 25, 5:06 AM PST, 49 minutes before
CAZ042-043-048-050-055>058-060>062-251525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
606 AM PDT SUN FEB 25 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR
SAN DIEGO...ORANGE...RIVERSIDE...AND SAN BERNARDINO COUNTIES
AS OF 606 AM...

*** FLSSAN ***

THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH TONIGHT.

*** FFASAN ***

REPEAT THIS IS A WATCH AND NOT A WARNING.

*** WSWSAN ***

SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
WINTER STORM WARNING ABOVE 6000 FT EXTENDED THROUGH TONIGHT.

    *** A TOTAL OF 3 HEADLINES ***
    *** IN 3 PRODUCTS          ***

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY
AND AS NEW STATEMENTS ARE ISSUED AS LONG AS AT LEAST
THREE NON-ROUTINE WEATHER PRODUCTS ARE IN EFFECT FOR
THE WFO SAN DIEGO FORECAST AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, San Bernardino

When
February 25, 5:55 AM PST to 7:30 AM PST
Where
San Bernardino County, Arrowhead Jct
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Mudslides occurred along Highway 18 and heavy rain and snow melt filled Mill Creek.

Flood, San Diego

When
February 25, 1:05 PM PST
Where
San Diego County, Grossmont
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Street flooding in Mission Valley.

Flood, Orange

When
February 25, 2:45 PM PST
Where
Orange County, Anaheim
Reported by
AMATEUR RADIO
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Water was flowing over Prado Dam and street flooding was reported on Interstate 605 at Cerritos Road.

Flood, San Diego

When
February 25, 3:17 PM PST
Where
San Diego County, Escondido
Reported by
AMATEUR RADIO
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229869, 5229870, 5229872, 5229871.